Arizona, 2022

Flash Flooding and Dust Storm in Arizona, August 12, 2022

August 12, 2022 · NWS TWC · 3 events in 2 counties and zones

Thunderstorms moved northwest across southeast Arizona from late morning into early evening. Flash flooding occurred near Three Points and in Sabino and Bear Canyons where a large group of people became stranded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved northwest across southeast Arizona from late morning into early evening. Flash flooding occurred near Three Points and in Sabino and Bear Canyons where a large group of people became stranded. A dust storm rolled across Interstate 10 in Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:25 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 9:25 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
925 AM MST Fri Aug 12 2022

.SYNOPSIS...A favorable pattern for daily thunderstorms will
persist into next week, with daytime temperatures remaining near
seasonable readings.

&&

.DISCUSSION...This morning visible satellite shows midlevel clouds
across the Southeast Arizona from the Catalina Mountains towards
Sonora. The clouds are starting to clear out for the better
cumulus clouds to form. There are left over bits from the complex
west of Naco that can bring a light shower this morning along the
International border. Otherwise, it is shaping up to a decent day
for thunderstorms across the region.

The 12Z sounding looks promising for thunderstorm development.
The MUCAPE is 1383 J/KG; PWAT is 1.66 inches; modest CIN for the
morning. We do have weak shear, so strong thunderstorms may not be
likely to occur. The convective temperature is 94F and with the
slight clearing of the midlevel clouds for the rest of the
morning, the ground can get more substantial surface heating which
will help break the cap. The forecasted high for Tucson is 99F
and that seems to be on track.

Only a handful of CAMs initialized well with the lingering complex
along the International border and out towards Yuma. With that in
mind, isolated to scattered thunderstorms can start to develop in
the early afternoon and lasting into the evening. The better
chances are along the higher terrain, such as the Mogollon Rim
and the Sky Islands. If the last several days were any indication
of storm evolution, like lasting up to 45 minutes in the
lifecycle, we can get several rounds of storms starting in the
afternoon, another in the evening, and another in the late night.
WPC has the region under a slight risk for excessive rainfall and
it checks out as the soil moisture in the eastern part of the CWA
have been in the 98th percentile from the NASA SPORT. So, the
chance of flash flooding is still here across the region and
washes can get going pretty quick from a good raining storm. Most
likely be isolated cases for flash flooding. The better chances
for widespread flooding can occur next week, please see previous
discussion.

&&

.AVIATION...Valid through 13/12Z.
Isolated SHRA/TSRA have already begun to develop early this
morning primarily east of KTUS and KOLS but a brief VCSH can't be
ruled out at either terminal. Coverage of SHRA/TSRA will increase
after 12/19z remaining SCT throughout the afternoon before
beginning a dissipating trend after 13/02z. With any storms at or
near the terminals, strong wind gusts in excess of 40 kts, cloud
heights dropping to 6k-8k ft, and vsby reductions will be possible
for a brief time. Outside of storms, winds will remain around 10
kts or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
into early next week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Flash flooding will also remain
a concern each day. Wind trends are otherwise light following a
diurnal pattern.

&&

.PREV DISCUSSION... /issued 244 AM MST Fri Aug 12 2022/
Isolated showers and even a couple lightning strikes can be seen
across southeast Arizona early this morning. Based on the 12/00Z
sounding, there is quite a bit of elevated instability to tap into
to help generate these overnight storms. A complex over Sonora
inched up toward the southern border of Cochise County, but cloud-
tops are warming and this is now mostly anvil rain.

The monsoon ridge is generally centered over eastern Colorado and
it will gradually sag toward the southeast over the coming days.
Mid and upper-level flow will weaken at times and become less
directionally organized. Today we still have marginal cloud-
layer winds from the south/southeast around 10 kts. Precipitable
water is forecast to remain near to above normal for this time of
year, and PoPs continue to be above climo. With saturated soils
all the recent rains, the biggest threat to keep in mind is flash
flooding, especially as storm motion weakens. WPC has our
forecast area in a slight risk of excessive rainfall and this
theme continues into the weekend.

The most interesting feature on the horizon is the potential for
an easterly wave that approaches toward the middle of next week.
This can be seen on all ensemble guidance and will provide large-
scale lift to an already moist environment. ECMWF EFI and the
GEFS hint at the potential for anomalous rainfall amounts compared
to climatology, but there's still plenty of time to see the
evolution of how this pans out over the coming days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 12, 10:41 AM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Fri Aug 12 2022

AZZ504-506-507-514-121830-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1041 AM MST Fri Aug 12 2022

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 1130 AM MST...

At 1040 AM MST, Doppler radar was tracking a strong thunderstorm over
Mount Lemmon/Summerhaven, or 9 miles southeast of Catalina. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Mount Lemmon/Summerhaven and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 11077 3237 11086 3248 11088 3258 11082
      3251 11067 3238 11061
TIME...MOT...LOC 1740Z 152DEG 2KT 3242 11076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GLZ

The radar

The Tucson radar (KEMX), 65 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 dust storm. Local standard time, as filed.

Flash Flood, Pima

When
August 12, 12:50 PM MST to 2:30 PM MST
Where
Pima County, 1.85 mi ESE of Three Pts to 3.96 mi SE of Three Pts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.066, -111.293

Heavy rain of 1.5 in 1 hour caused flash flooding southeast of Three Points including Sierra Mountain Rd.

Flash Flood, Pima

When
August 12, 1:30 PM MST to 4:30 PM MST
Where
Pima County, 4.77 mi WSW of Willow Canyon to 2.93 mi NNE of Sabino
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
32.365, -110.780

Heavy rain of 2-3 at the headwaters of Sabino Creek and Bear Canyon caused rapid rises in both streams. Flash flooding occurred at the Sabino Canyon Recreation area causing damage to trails and flooding of all recreation area bridges. Twenty five people became stranded in Bear Canyon and needed to be rescued as trails across the wash were flowing heavily and dangerously impassable. No injuries were reported.

Dust Storm, South Central Pinal County

When
August 12, 1:50 PM MST to 2:15 PM MST
Where
South Central Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

A thunderstorm outflow boundary moved northwest along Interstate 10 lowering visibility to less than 1/4 mile from Picacho to Eloy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053808, 1053810, 1053814.